Opioid Addiction - Drug and Alcohol
What Should I Do if Someone Around Me Overdoses on Opioids?
Responding to an opioid overdose can be scary. Knowing what to look for, what to do, and who to call can save lives. Remember, minutes matter.
Table of contents
Subscribe to our newsletter
Share this blog
Opioid overdose is an incredibly scary thing to witness, and life-threatening to those overdosing themselves.
Knowing what to do to help a friend, loved one, or stranger who is overdosing can make all the difference. Responding to the signs of overdose quickly and effectively is crucial, and being able to make the most informed decisions and take proper action is necessary to provide the best support to help someone who has overdosed on opioids.
With the opioid epidemic affecting many around the country, knowing how to respond to an overdose can make a major difference in many people's lives.
Step One: Stay Calm
While witnessing an overdose can be incredibly stressful, it is vital to stay as calm as possible. It may be difficult to make the best, most informed decisions if you are reacting from a place of panic and worry.
Taking a deep breath before taking action can provide the necessary clarity for the best support possible. Someone overdosing on opioids is a fragile situation and being able to handle yourself and remain calm is essential. Keep a clear mind, calm down, count to three, and then be prepared to act with deliberate and informed intent rather than with panic.
Step Two: Check for Signs
Knowing the signs of an opioid overdose can allow you to act more quickly:
Clue lips and fingertips
A pale, pallid look
No response to contact or stimuli
Slowed heart rate
These are common signs that can indicate a potential overdose and that action should be taken.
It is also important to check an individual’s breathing. Shallow breathing, slowed breathing, gasping, inconsistent breathing, or no breathing at all are all signs of opioid overdose and require immediate medical attention.
Step 3: Call Emergency Services
Calling 911 is the first step. Many emergency services will be able to respond to an opioid overdose, as EMTs and firefighters carry appropriate equipment for overdose situations. Checking for signs can provide crucial information to dispatch personnel. Conveying specific symptoms can ensure that emergency services arrive informed of the situation, allowing them to act faster.
Any other information you know can be helpful, such as if opioids seem to be nearby or on the person, or if other substances are present.
Also, you don’t need to wait to be 100% sure that someone is overdosing. Even suspecting an overdose is a good reason to make the call. Noticing one or two symptoms can necessitate an emergency call, and you can continue to gather information when on the phone while getting emergency resources on their way as fast as possible.
Be prepared to provide your exact location, also. Providing street names, landmarks, or even which side of a building you are nearest to is all essential information. Exact locations further allow emergency personnel to come to aid quickly instead of spending unnecessary time looking for the emergency site.
Step 4: Stay On-Site
Staying with an individual allows you to provide updates and monitor changes in the individual who has overdosed on opioids. Not only can you continue to provide emergency services with second-by-second updates on the situation but staying on-site also gives emergency personnel more information when they arrive.
Giving your account of the situation can provide valuable information to first responders. Staying with the individual can provide the best possible chance for help.
Step 5: Administer Naloxone
Naloxone, or Narcan, is a common and effective way to reverse the effects of opioid overdose. However, it may not always be accessible. If you have access to Narcan, place the nozzle into the nose of the person experiencing an overdose and administer the dose, informing any emergency personnel that you have done so.
Naloxone is most effective when administered within two or three minutes of the onset of overdose, but if you get access to it, administer the nasal spray as soon as possible, even after that time frame.
While Narcan nasal spray is the most common form of naloxone, there are also other forms, including an injectable form, that can be beneficial. Check which form of naloxone is available and administer it accordingly.
If naloxone is not available, refrain from trying to resuscitate in other ways, such as slapping or shaking the overdosed individual, as this may further complicate the situation. Only take action when you are educated and sure of your decisions, as uncertainty can lead to inadvertently further complicating the situation.
Emergency operators may be able to instruct you on particular actions you can take, ensuring that you are acting in the best interest of those in need.
Step 6: Clear Their Breathing
During an opioid overdose, difficulty breathing, and choking are common.
]Checking for any obstructions in an individual’s mouth and removing them can ensure they are still breathing. Turn the individual on their side to prevent fluid buildup and choking while unresponsive. Chest compressions may be necessary if no breathing is found and tilting an individual’s chin back can further help open the airways for breathing.
Don’t Risk an Overdose. The Edge Treatment Center Provides Effective, Expert Care for Opioid Addiction
Overdosing on opioids is a major, life-threatening event, and pursuing detox and treatment is essential for preventing future overdoses. At The Edge Treatment Center, we offer an array of therapeutic modalities and levels of care, all designed to help you address, understand, and overcome dependence on opioid use or any other substance use disorder.
From medication-assisted treatment to EMDR and much more, we are prepared to create a recovery plan specific to your needs and goals. For more information on how we can help you, contact our team today.
More From Our Blog
Here are more latest news, resources, and updates from The Edge Treatment Center
What is Purple Heroin? Dangers & Effects
What is purple heroin? This emerging form of heroin is as deadly as every other form of heroin. Learn more about purple heroin in our blog.
Percocet, an opioid painkiller, comes in several forms. One of them is the M523 pill. Learn more about this opioid drug in our blog.
Opioid Withdrawal: What You Need to Know
There is nothing easy about opioid withdrawal, but drug rehab can make the process less unpleasant and more successful. The Edge can help.
Sign up for our newsletter
Stay updated with the latest news, resources, and updates from The Edge Treatment Center, #1 Orange County Rehab.